Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

sections

Adverse drug events

FDA issues new PML warning for fingolimod

The US Food and Drug Administration has issued a new safety warning about cases of progressive multifocal leukoencephalopathy (PML) in multiple sclerosis patients taking fingolimod (Gilenya). In the image, an MRE scan of a patient with PML

Source: Zephyr / Science Photo Library

Progressive multifocal leukoencephalopathy, a rare but serious viral disease of the brain, has been reported in patients taking fingolimod who had not been previously treated with an immunosuppressant drug

The US Food and Drug Administration (FDA) has issued a new safety warning about cases of a rare brain infection in multiple sclerosis (MS) patients taking fingolimod (Gilenya). It is the first time that cases of the infection — progressive multifocal leukoencephalopathy (PML) — have been reported in patients taking fingolimod who had not been previously treated with an immunosuppressant drug.

Fingolimod, an immunomodulator used to treat relapsing-remitting MS, is approved in the United States and across Europe, including in the UK. It reduces inflammation by altering the autoimmune response held responsible for MS symptoms.

The FDA warning follows one definite and one probable case of PML, a rare but serious viral disease of the brain. Information about these recent cases is now being added to the drug label.

PML is caused by the John Cunningham (JC) virus, which is common, but harmless in most people. It can cause PML in some patients who have impaired immune systems, including those taking immunosuppressant drugs.

The FDA is updating its prescribing information for fingolimod and says that patients taking the drug should contact their health care professionals straight away if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance. Patients should not stop taking fingolimod without first discussing it with their health care professionals, who should stop treatment with the drug and perform a diagnostic evaluation if PML is suspected.

In May 2015, the European Medicines Agency (EMA) recommended that fingolimod’s product information be updated to include a warning about the risk of PML in patients being treated with the drug. 

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20069134

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Pharmaceutical Toxicology

    Pharmaceutical Toxicology

    Explains the methodology and requirements of pre-clinical safety assessments of new medicines. Includes registration requirements and pharmacovigilance.

    £40.00Buy now
  • MCQs in Clinical Pharmacy

    MCQs in Clinical Pharmacy

    Four practice tests, each with 80 practice-oriented MCQs. Assess your knowledge of clinical issues, evaluative and analytical skills.

    £25.00Buy now
  • Paediatric Drug Handling

    Paediatric Drug Handling

    Written for new pharmaceutical scientists, this book provides a background in paediatric pharmacy and a comprehensive introduction to children's medication.

    £33.00Buy now
  • Foundation in Pharmacy Practice

    Foundation in Pharmacy Practice

    A practical and succinct overview of the principal pharmacy practice topics, for new pharmacy students.

    £33.00Buy now
  • Non-medical Prescribing

    Non-medical Prescribing

    An essential new guide designed to ensure confident prescribing in specialist areas.

    £27.00Buy now
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • The US Food and Drug Administration has issued a new safety warning about cases of progressive multifocal leukoencephalopathy (PML) in multiple sclerosis patients taking fingolimod (Gilenya). In the image, an MRE scan of a patient with PML

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.